Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 32, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 3, 1998, 7:46 PM EDT for Brunswick County, Columbus County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 1998, 7:46 PM EDT (23:46 UTC)
- Expired
- Sep 3, 1998, 8:35 PM EDT
- In force
- 49 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, Columbus County, NC
The radar
The Wilmington radar (KLTX), 18 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 7:55 PM EDT | Thunderstorm Wind 65 | Supply, NC | The remnants of Hurricane Earl, which came ashore as a Tropical Storm on the Gulf Coast of Florida, passed over southeast North Carolina during the day and evening. Onshore winds along the Brunswick County coast drove seas up the beaches, causing minor erosion |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 5:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 032346 RRA
TORILM
NCC019-047-040035-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
746 PM EDT THU SEP 3 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...
* TORNADO WARNING FOR...
BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
EASTERN COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 835 PM EDT
* AT 743 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH WINDS IN EXCESS OF 58 MPH 23 MILES WEST OF WILMINGTON OR 10
MILES SOUTH OF FREEMAN MOVING NORTH AT 40 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
BOLTON BY 755 PM EDT
FREEMAN BY 755 PM EDT
RIEGLEWOOD BY 800 PM EDT
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN (IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.
SQIWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 3, 2:50 PM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, Sep 3, 2:50 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT THU SEP 3 1998
RAH: CAN LIVE WITH FF WATCH MY CWA TNGT AND FRI MORNING. WINDS
SHOULD STAY JUST BELOW WIND AVSRY CRITERIA. CATEGORICAL RAIN AND
TSTMS TNGT...ENDING EARLY FRI. CLEARING AND DRIER FRI NIGHT-SAT.
CWF: PER COORD...GALE WARNING COASTAL WATERS AND SMALL CRAFT SHOULD
REMAIN IN PORT WORDING FOR SOUNDS. WINDS AND SEAS DECREASING
SIGNIFICANTLY FRI AFTN-FRI NIGHT WITH SHIFT TO NW.
DISCSN: EARL REMNANTS TRACKING N-NE AND NGM HAS DECENT HANDLE ON
SYSTEM THROUGH AT LEAST 18 HOURS...THEN TOO SLOW. THINK HEAVIER
WIDESPRED RAINS WILL BE W OF CWA BUT TRAINING OF CONVECTIVE BANDS
COULD PRODUCE FEW AREAS OF 2-4 INCHES. TORNADO THREAT WILL ADVANCE N
THIS EVE AND EXPECT NEW WATCH FOR ALL OF CWA LATER. UPR TROF
SWINGING THRU AND CIRCLN FROM EARL REMNANTS WILL EFFECTIVELY BRING
COLD FRONT THROUGH AREA LATE FRI-FRI NIGHT WITH WINDS TO NW AND
DRIER AIR MASS MOVING IN...RESULTING IN WARM AND DRY HOLIDAY
WEEKEND.
.MHX...GALE WARNING S OF CURRITUCK BEACH LIGHT TO SURF CITY.
SOUNDS...SMALL CRAFT SHOULD REMAIN IN PORT
JBMIn the hours before
Special weather statement, Sep 3, 3:20 PM EDT, 4 hours 26 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-040130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 320 PM EDT THU SEP 3 1998 THE REMNANTS OF HURRICANE EARL WILL MOVE OVER NORTH CAROLINA THROUGH FRIDAY AFTERNOON. RAIN WILL BE HEAVY AT TIMES REDUCING VISIBILITIES TO LESS THAN A MILE. SOME OF THE THUNDERSTORMS COULD PRODUCE STRONG WINDS...SMALL HAIL...AND POSSIBLE TORNADOES. WINDS WILL BE INCREASING TO 25 TO 35 MPH THIS AFTERNOON AND EVENING WITH STRONGER GUSTS...UP TO 40 MPH...ESPECIALLY IN THE THUNDERSTORMS. TRAVELLERS SHOULD BE AWARE OF REDUCED VISIBILITIES IN THE RAIN AND FOG...PONDING OF WATER ON THE ROADWAYS...AND STRONG WINDS NEAR THE THUNDERSTORMS. CONTI>NUE TO MONITOR THE SITUATION AND STAY TUNED FOR FURTHER UPDATES ON THIS STORM. CGG-G/WS
Local storm report, Sep 3, 5:01 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
501 PM EDT THU SEP 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0331 PM LONG BEACH NC 70 MPH TSTM GUST
09/03/98 BRUNSWICK
0415 PM CONWAY SC FLOODING
09/03/98 HORRY NINE INCHES OF STANDING
WATER ON HIGHWAY 501 NEAR
THE WAL MART.
0420 PM WILMINGTON NC FLOODING
09/03/98 NEW HANOVER TWO AND A HALF FEET OF
STANDING WATER ON ASTOR
COURT IN WOODBERRY FOREST.
0425 PM WRIGHTSVILLE BEACH NC FLOODING
09/03/98 NEW HANOVER TWO AND A HALF INCHES OF
STANDING WATER ON MARINA
STREET. THE WATER WAS UP
TO THE DOORS OF PICKUPS.
0430 PM LONG BEACH NC FLOODING
09/03/98 BRUNSWICK TWO ROADS WERE COVERED BY
STANDING WATER AND WERE
IMPASSABLE.
R
0440 PM WILMINGTON NC FLOODING
09/03/98 NEW HANOVER ONE FOOT OF STANDING WATER
ON STREETS IN LANDFALL.Local storm report, Sep 3, 5:01 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
501 PM EDT THU SEP 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0331 PM LONG BEACH NC 70 MPH TSTM GUST
09/03/98 BRUNSWICK
0415 PM CONWAY SC FLOODING
09/03/98 HORRY NINE INCHES OF STANDING
WATER ON HIGHWAY 501 NEAR
THE WAL MART.
0420 PM WILMINGTON NC FLOODING
09/03/98 NEW HANOVER TWO AND A HALF FEET OF
STANDING WATER ON ASTOR
COURT IN WOODBERRY FOREST.
0425 PM WRIGHTSVILLE BEACH NC FLOODING
09/03/98 NEW HANOVER TWO AND A HALF INCHES OF
STANDING WATER ON MARINA
STREET. THE WATER WAS UP
TO THE DOORS OF PICKUPS.
0430 PM LONG BEACH NC FLOODING
09/03/98 BRUNSWICK TWO ROADS WERE COVERED BY
STANDING WATER AND WERE
IMPASSABLE.
R
0440 PM WILMINGTON NC FLOODING
09/03/98 NEW HANOVER ONE FOOT OF STANDING WATER
ON STREETS IN LANDFALL.Local storm report, Sep 3, 5:55 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
555 PM EDT THU SEP 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 15 NW GEORGETOWN SC TORNADO
09/03/98 GEORGETOWN REPORTED TO 911 DISPATCHER
BY PUBLIC ON CHOPEE ROADThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:30 PM EDT | Tornado Warning | ILM | Brunswick | 30 min |
| Sep 3, 4:05 PM EDT | Flash Flood Warning | ILM | New Hanover | 4 hr |
| Sep 3, 5:45 PM EDT | Flash Flood Warning | ILM | Pender | 2 hr |
| Sep 3, 7:11 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 34 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.